Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 206, NWS Atlanta, GA

August 28, 2004Douglas County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 28, 2004, 10:25 PM EDT for Douglas County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2004, 10:25 PM EDT (02:25 UTC)
Expired
Aug 28, 2004, 11:00 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Douglas County, GA

The radar

The Atlanta radar (KFFC), 44 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 10:25 PM EDTHAIL 1Lithia Springs, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 290225
SVRATL
GAC097-290300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1024 PM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1100 PM EDT

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEULAH...MOVING NORTH AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DOUGLASVILLE...LITHIA SPRINGS AND MIDWAY.

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. 
HAIL TO THE SIZE OF QUARTERS WAS REPORTED JUST NORTH OF LITHIA 
SPRINGS
AT 1022 PM EDT.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3369 8482 3368 8461 3380 8461 3378 8483

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:45 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 5:45 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT SAT AUG 28 2004

.SHORT TERM...
SHORTWAVE PRODUCING SHOWERS AND THUNDERSTORMS FROM CENTRAL
TENNESSEE INTO NORTHERN ALABAMA PROGGED TO WEAKEN AS IT DRIFTS
NORTHEAST THIS AFTERNOON. SEEING SHOWERS/TSTORMS DEVELOPING FROM
EASTERN TENNESSEE INTO EXTREME NORTHERN GEORGIA IN WARM MOIST AIR
AHEAD OF IMPULSE AND EXPECT BEST COVERAGE OVER NORTHERN HALF OF
COUNTY WARNING AREA THROUGH THE EVENING. CURRENTLY PLANNING TO RANGE
POPS FROM GOOD CHANCE EXTREME NORTH TO SLIGHT CHANCE SOUTHEAST.
WILL END PRECIP BY MIDNIGHT MOST LOCATIONS...EXCEPT EXTREME
NORTHWEST WHERE MODELS HOLD ON TO BETTER MOISTURE AND UPPER SUPPORT
THROUGH THE NIGHT. LATEST NHC TRACK BRINGS TROPICAL STORM GASTON NEAR
CHARLESTON SUNDAY AFTERNOON...THEN DRIFTS IT UP THE CAROLINA COAST
THROUGH MONDAY. MEANWHILE COLD FRONT PROGGED TO PUSH INTO NORTHWEST
GEORGIA LATE SUNDAY...THEN APPEARS TO GET PICKED UP BY GASTON AND
PUSHES ACROSS REST OF COUNTY WARNING AREA SUNDAY NIGHT/MONDAY.
EXTENDED PROGS SEEM TO HINT AT SOME REMNANTS OF BOUNDARY MEANDERING
ACROSS SOUTH CENTRAL GEORGIA INTO WEDNESDAY BEFORE FINALLY GETTING
WASHED OUT THURSDAY AS HIGH PRESSURE BUILDS DOWN THE APPALACHIANS.

.LONG TERM...A RETURN TO MORE DIURNAL PRECIP PATTERN TOWARD THE END
OF THE WEEK INTO THE WEEKEND BUT EXTENDED PROGS HINTING AT NEXT
TROPICAL SYSTEM POSSIBLY BEGINNING TO AFFECT SOUTHERN HALF OF COUNTY
WARNING AREA SATURDAY NIGHT/SUNDAY.
&&

.AVIATION...
COMPLICATED WEATHER PATTERN WITH SEVERAL FACTORS POTENTIALLY
AFFECTING THE WEATHER CONDITIONS DURING THE NEXT FEW DAYS.
FIRST...T.S. GASTON MOVING TOWARD SC COAST. THEN WILL MOVE NORTH
ALONG THE SC/NC COAST AND EVENTUALLY BACK OUT TO SEA. MAIN AFFECT ON
FFC CWA IS TO INCREASE SUBSIDENCE NEXT 24 HOURS ACROSS THE
CENTRAL/EASTERN SECTIONS...AND KEEPING A LIGHT EAST FLOW ACROSS THE
AREA TODAY. NEXT WEATHER SYSTEM IS APPROACHING FRONTAL SYSTEM...NOW
ACROSS AR AND EAST TX. FRONT WILL MOVE SLOWLY EAST THROUGH
MON...REACHING NW GA BY MID-DAY SUN AND ONLY MOVING INTO CENTRAL GA
BY MON AFTERNOON. UPPER-LEVEL PATTERN IS CHAOTIC AND WEAK...TYPICAL
FOR LATE SUMMER. UPPER RIDGE REMAINS ANCHORED FROM SW-NE JUST TO THE
WEST OF THE AREA. THIS WILL GRADUALLY BREAK DOWN AND RELOCATE TO THE
CENTRAL AND EASTERN GULF AS UPPER TROUGH MOVES THROUGH OHIO VALLEY.
A LOW WILL CUT OFF THE BOTTOM END OF THE UPPER TROUGH AND LEAVE A
CLOSED LOW OVER THE WESTERN GULF/S LA BY LATE SUN. DYNAMICS ARE WEAK
AND AREA UNDER INCREASED SUBSIDENCE ON BACK SIDE OF GASTON. AM NOT
EXPECTING WIDESPREAD COVERAGE OF SHRA/TSRA SUN AS A RESULT.
ACTIVITY THIS EVENING AGAIN CONCENTRATED IN THE NE MOUNTAINS AS
EASTERLY UPSLOPE FLOW CONTINUES IN THAT AREA. EXPECT THE MAJORITY OF
ACTIVITY TODAY TO REMAIN IN THE NE MOUNTAINS...DISSIPATING BY
MIDNIGHT.

CEILINGS...GENERALLY VFR. LOWEST LEVELS OF THE ATMOSPHERE ARE STILL
RELATIVELY DRY...WITH THE BEST MOISTURE REMAINING IN THE 850-700MB
LAYER. STILL DO NOT SEE ANY BONAFIDE REASON TO EXPECT LOW IFR CIGS
SUN MORN...SO WILL PROBABLY LEAVE OUT AND STAY WITH A MID-LEVEL VFR
CIGS. SOME MVFR CIGS POSSIBLE IN SCT SHRA/TSRA ACTIVITY SUN
AFTERNOON...BUT NOT WIDESPREAD.

VISIBILITY...HAZE IS DIMINISHING IN COVERAGE. EXPECT THIS TO
CONTINUE WITH RETURN TO WESTERLY SFC FLOW OVERNIGHT. BY THE SAME
TOKEN...EXPECT EARLY MORNING BR/HZ TO BE LESS SUN THAN THAT OBSERVED
TODAY. INCREASED CLOUD COVER SHOULD HELP DECREASE BR/HZ POTENTIAL AS
WELL.

WX...MAY NEED TO CARRY VCSH FOR AN HOUR OR SO THIS EVENING...BUT
THIS APPEARS UNLIKELY. WILL HAVE TO EVALUATE AT TAF TIME. FOR SUN
AFTERNOON...MAY NEED VCTS OR PROB30 GROUP AFT 18Z.

WIND...PROBLEMATIC AS USUAL LATELY. LIGHT EASTERLY FLOW CONTINUES
ACROSS THE AREA NOW...BUT EXPECT TRANSITION TO NNW-NW FLOW
OVERNIGHT. THIS SHOULD CONTINUE IN ADVANCE OF THE FRONT FOR MOST OF
THE AREA SUN...BUT SOME POTENTIAL FOR BRIEF PERIOD OF EASTERLY FLOW
AGAIN SUN AFTERNOON...EAST OF THE FRONT. FOR MOST TAF
SITES...VRB04KT WILL COVER THE NEXT 24 HOURS...BUT WILL BE MORE
SPECIFIC...REFINE...AND PROVIDE DIRECTION FOR ATL OPERATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 87 70 87 / 30 50 30 40
ATHENS      68 88 69 88 / 30 50 30 40
GAINESVILLE 70 86 68 86 / 40 50 30 40
ROME        71 89 69 88 / 50 50 40 30
COLUMBUS    73 92 72 89 / 30 40 30 40
MACON       70 91 71 90 / 20 40 30 40
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

24/19
Hazardous weather outlook, Aug 28, 7:43 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 PM EDT SAT AUG 28 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
743 PM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED THUNDERSTORMS EXPECTED UNTIL MIDNIGHT...

.SYNOPSIS...
TROPICAL STORM GASTON IS NEARING THE SOUTH CAROLINA COAST...BUT WILL
TURN AND MOVE NORTH ALONG THE COAST AND AWAY FROM GEORGIA ONCE IT
MOVES INLAND IN EASTERN SOUTH CAROLINA LATE SUNDAY. MEANWHILE...A
COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY WILL MOVE INTO
NORTHWEST GEORGIA AROUND MID-DAY SUNDAY...THEN PROGRESS SLOWLY
SOUTHEAST THROUGH THE SATE SUNDAY NIGHT AND MONDAY AS A RIDGE OF
HIGH PRESSURE TO THE WEST OF GEORGIA WEAKENS. THE FRONTAL SYSTEM
WILL WEAKEN AS IT MOVES INTO GEORGIA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS THIS
EVENING WILL BE FROM CLOUD-TO-GROUND LIGHTNING AND
LOCALLY...BRIEF...BUT HEAVY RAIN. THE MAIN AREA FOR ISOLATED
THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE WEST OF A LINE FROM
BLUE RIDGE...TO ATLANTA...TO MACON. ALL ACTIVITY IS EXPECTED TO
DIMINISH QUICKLY BY MIDNIGHT.

.DISCUSSION...
A MARGINALLY UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST GEORGIA
THIS EVENING WITH CAPES OF 1000-1500 AND LIFTED INDICES OF -2 TO -3.
THE AIR MASS WILL BECOME MORE STABLE AFTER MIDNIGHT WITH CAPES
DROPPING BELOW 1000. SUBSIDENCE ON THE WEST SIDE OF TROPICAL STORM
GASTON IS HELPING TO INHIBIT CONVECTION IN EAST GEORGIA THIS
EVENING. ON SUNDAY...A FRONTAL SYSTEM WILL MOVE INTO NORTHWEST
GEORGIA. THIS COMBINED WITH MARGINAL INSTABILITY WILL ALLOW FOR
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT...MAINLY IN WEST
GEORGIA DURING THE AFTERNOON. LIMITED DYNAMICS AND A VERY WEAK WIND
PROFILE ALOFT...COMBINED WITH CONTINUED SUBSIDENCE ON THE WEST SIDE
OF TROPICAL STORM GASTON...SHOULD PREVENT THE THUNDERSTORMS FROM
BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED...MAINLY AFTERNOON...THUNDERSTORMS ARE EXPECTED SOUTHEAST
OF A LINE FROM COLUMBUS...TO MACON...TO LOUISVILLE EACH AFTERNOON
THROUGH THE PERIOD. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS ALL OF NORTH AND MIDDLE GEORGIA FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, Aug 28, 8:03 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT SAT AUG 28 2004

GAZ066>069-078-079-290045-
803 PM EDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HARRIS...TALBOT...
UPSON...PIKE...TROUP AND MERIWETHER COUNTIES UNTIL 845 PM EDT...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR THOMASTON TO MOLENA...MANCHESTER AND WEST
POINT...MOVING WEST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. DUE TO THE SLOW
MOVEMENT OF THESE STORMS...HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.
Special weather statement, Aug 28, 10:16 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1016 PM EDT SAT AUG 28 2004

GAZ031-043-290300-
1016 PM EDT SAT AUG 28 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND HEAVY RAIN FOR DOUGLAS AND SOUTHERN PAULDING COUNTIES UNTIL
1100 PM EDT...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS THAT HAS DEVELOPED RAPIDLY FROM 5 MILES
SOUTHWEST OF HIRAM...TO NEAR SIX FLAGS. THIS ACTIVITY IS SHOWING
VERY LITTLE MOVEMENT.

THESE STORMS WILL AFFECT DOUGLASVILLE...WINSTON...CHAPEL
HILL..LITHIA SPRINGS...AND SIX FLAGS.

THESE THUNDERSTORMS WILL PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING
AND VERY HEAVY RAIN...WHICH MAY CAUSE FLOODING OF LOW LYING AND
FLOOD PRONED AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:40 PM EDTSevere Thunderstorm WarningFFCCobb35 min
Aug 29, 2:38 PM EDTSevere Thunderstorm WarningFFCMeriwether, Troup37 min
Aug 29, 4:02 PM EDTSevere Thunderstorm WarningFFCCrawford, Taylor43 min
Aug 29, 4:09 PM EDTSevere Thunderstorm WarningFFCCoweta, Fulton36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.